Sleeping Pill Safety: 10 Dos and Don'ts
Follow these guidelines if you take an over-the-counter or prescription sleep medicine.
4. Do report side effects to your doctor.
If you struggle with feeling sleepy, groggy, or dizzy during the day, ask your doctor if you need to change your dosage or taper off a sleep drug. Tell your physician about other problems, too. Prescription sleeping pills can cause side effects, including dizziness, prolonged drowsiness, headache, bloating, nausea, abdominal pain, constipation, and rarely, severe allergic reactions or facial swelling.
Over-the-counter sleep aids may prompt side effects, too. For example, diphenhydramine, a antihistamine commonly used in drug store sleep aids, can cause dizziness, memory problems, and prolonged drowsiness that lingers into the following day.
Who's at greater risk for side effects? Older patients, as well as people with medical conditions or people who take other drugs, says Margaret H. Tomecki, Pharm.D., FAPhA, senior manager of practice development and research at the American Pharmacists Association. "These individuals should talk with their pharmacist or doctor prior to trying any products for insomnia," Tomecki says.
5. If you have persistent insomnia, do improve your sleep with lifestyle changes or cognitive-behavioral therapy.
Sleep medications can work wonders for short-term insomnia that stems from stress, jet lag, illness, or other temporary problems.
In contrast, some patients use the drugs for chronic insomnia that can last for months or even years. These patients may benefit from cognitive behavioral therapy, Sateia says. With such treatment, a trained sleep therapist uses many techniques, including ones to help people control negative thoughts and worries that keep them awake.
Lifestyle changes may also improve sleep for people with insomnia. Some sample measures: establishing a regular sleep pattern, avoiding daytime napping, and shunning caffeine, alcohol, or nicotine for at least 4-6 hours before sleeping, Tomecki says.
6. Don't mix over-the-counter (OTC) or prescription sleep medicines with alcohol or other drugs that depress the nervous system.
Mixing drugs could cause adverse interactions. Taking sleep aids or sleep drugs with alcohol, even a small amount, increases the sedative effect and may cause you to feel confused, dizzy, or faint.
"Alcohol itself disrupts the sleep cycle," Tomecki says.